Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Gaylord, MI

April 11, 2001Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 11, 2001, 10:11 PM EDT for Gladwin County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 10:11 PM EDT (02:11 UTC)
Expired
Apr 11, 2001, 10:45 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gladwin County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KAPX 120211
SVRAPN
MIC051-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1011 PM EDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1045 PM EDT

* AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 7 MILE NORTH OF GLADWIN...MOVING 
  NORTHEAST AT 50 MPH.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4400 8440 4416 8420 4416 8454 4412 8459

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:40 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 11, 3:40 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT WED APR 11 2001

RIDGING OVER GREAT LAKES REGION BREAKING DOWN WITH APPROACH OF
STRONG UPPER LOW CURRENTLY IN THE CENTRAL PLAINS. LOW MOVES INTO
ONTARIO THURSDAY NIGHT WITH A MORE ZONAL UPPER FLOW TO FOLLOW. AT
THE SURFACE...OCCLUDED LOW OVER THE PLAINS APPROACHING REGION WILL
CONTINUE SHOWERS AND THUNDERSTORMS INTO THURSDAY. HIGH PRESSURE THEN
MAKES A BRIEF APPEARANCE FRIDAY BEFORE A WEAK LOW APPROACHES FROM
THE WEST. PROBLEM FOR THE FORECAST PERIOD IS SEVERE THREAT TONIGHT
AND WHETHER TO CARRY POPS THURSDAY INTO THURSDAY NIGHT.

TONIGHT...WARM FRONT MOVING NORTH REACHES REGION LATE THIS EVENING
WITH COLD FRONT ARRIVING IN THE EARLY MORNING HOURS. GOOD DYNAMICS
WITH LEFT EXIT REGION OF 120KT UPPER JET MOVING IN. PROBLEM IS HOW
FAR NORTH WARM FRONT WILL BE ABLE TO PROGRESS ALLOWING UNSTABLE AIR
TO MOVE IN. RAIN COOLED AIR AND LAKE HURON EFFECT MAY SLOW DOWN THE
FRONT PRETTY WELL OVERNIGHT. IF THIS IS THE CASE...SOUTHWEST PART OF
FORECAST AREA WOULD HAVE BEST CHANCE OF THUNDERSTORMS WHERE CAPES
FORECAST TO RISE TO AROUND 1K J/KG. WITH WIND FIELDS RUNNING AROUND
50 TO 55KT AT 850MB WILL NOT TAKE MUCH TO MIX DOWN STRONG WINDS.
HOWEVER...BEST CHANCES WILL BE SOUTH OF REGION.

THURSDAY...DRY SLOT OVER MUCH OF REGION BY 12Z WITH COLD FRONT
EXTENDING OVER LAKE HURON TO CVG. ETA SOUNDINGS STILL INDICATE CAPES
OVER 1K J/KG ON THE EAST SIDE OF REGION AS LOW LEVELS WILL TAKE
LONGER TO DRY OUT. STILL COULD SEE A THUNDERSTORM DEVELOP BUT MOST
LIKELY WILL BE EAST OF REGION. COULD BE SOME EARLY MORNING
SUN...THEN WRAPAROUND PRECIPITATION THEN MOVES IN WITH LOW
CENTER...LOOKS LIKELY ACROSS EASTERN UPPER WITH DECREASING CHANCES
FARTHER SOUTH. ETA MAY BE CARRYING TOO MUCH DEEP MOISTURE SOUTH OF
THE LOW...AVN MAY HAVE A BETTER HANDLE ON THIS ESPECIALLY WITH
TIGHTLY WOUND SYSTEM.

THURSDAY NIGHT WILL BE MUCH THE SAME WITH AT LEAST CLOUDS AROUND AND
BEST CHANCE OF PRECIPITATION FROM NORTH TO SOUTH.

THEN FRIDAY...WEAK RIDGING BEHIND UPPER LOW APPROACHES AS UPPER FLOW
BEGINS TO GET MORE ZONAL. HIGH PRESSURE MOVES IN WITH 850MB TEMPS
WILL BE RUNNING JUST UNDER 0C. STRONG APRIL SUNSHINE SHOULD BE ABLE
TO PUSH TEMPS CLOSE TO NORMAL.

.EXTENDED...
ZONAL FLOW EXPECTED THROUGH THE WEEKEND. FLOW BECOMES MORE AMPLIFIED
AS RIDGE BUILDS IN THE WEST...TROUGH MOVING THROUGH GREAT LAKES
AROUND SUNDAY/MONDAY EVENTUALLY CARVES OUT DEEP TROUGH IN THE
EASTERN PART OF COUNTRY. WILL CARRY PRECIPITAITON CHANCES AS TROUGH
APPROACHES AND CROSSES REGION...WITH BELOW NORMAL TEMPERATURES
EXPECTED NEXT WEEK.

.APX...NONE.

FARINA

In the hours before

Special weather statement, Apr 11, 7:20 PM EDT, 2 hours 51 minutes before
MIZ031>034-120415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT WED APR 11 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     ROSCOMMON...WEXFORD...MISSAUKEE AND MANISTEE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:23 PM EDTFlash Flood WarningAPXMontmorency3 hr
Apr 11, 10:20 PM EDTSevere Thunderstorm WarningAPXOgemaw40 min
Apr 12, 12:10 AM EDTFlash Flood WarningAPXCrawford, Montmorency6 hr
Apr 12, 12:45 AM EDTSevere Thunderstorm WarningAPXMissaukee45 min
Apr 12, 1:13 AM EDTSevere Thunderstorm WarningAPXRoscommon47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.